Maryland, 2016

Flooding in Maryland, June 2 to 3, 2016

June 2 to 3, 2016 · NWS LWX · 2 events in 1 county or zone

A cold front approached the region while Tropical Storm Bonnie was off the Outer Banks of North Carolina. Full sunshine and easterly flow across the area led to instability and showers and thunderstorms produced heavy rainfall that led to flooding across Central Virginia and the Potomac Highlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the region while Tropical Storm Bonnie was off the Outer Banks of North Carolina. Full sunshine and easterly flow across the area led to instability and showers and thunderstorms produced heavy rainfall that led to flooding across Central Virginia and the Potomac Highlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 1:28 PM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 2, 1:28 PM EST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
228 PM EDT THU JUN 2 2016

.SYNOPSIS...

A weak boundary OVER the Potomac Highlands today will remain
nearly stationary through tonight. A weak cold front will approach
the region Friday before stalling out overhead Friday night and
Saturday. A stronger cold front will approach the east coast Sunday
before passing through Sunday night. An upper-level trough will
build overhead for the first part of next week.

&&

.NEAR TERM /TONIGHT/...

Surface analysis depicts a cold front across the Ohio Valley and
Tropical Depression Bonnie centered off Cape Hatteras this
afternoon. Easterly flow between these two features led to low
clouds this morning. Low clouds have been dissipating and now a mix
of sun and clouds are across the I-95 corridor. Full sunshine led to
early convective initiation across the higher terrain today and
numerous showers and thunderstorms are across the Potomac Highlands.
Around 1000 j/kg of instability is west of the Blue Ridge and
orograhic forcing will continue to initiate convection. Steering
flow is weak and there is little shear and thunderstorms are
expected to be pulse-like. Outflow boundaries are also expected to
initiate convection this afternoon and evening. The freezing level
is around 13k feet and warm rain processes are expected. PWATs have
been rising across the area and are now near 1.4-1.5 which is well
above the 75% percentile. Heavy rain is the main threat this
afternoon and early evening. Localized flooding is possible mainly
across the Potomac Highlands through tonight.

Activity will slowly move east today. The best chance for showers
and thunderstorms will be west of the Blue Ridge however instability
will increase late this afternoon and thunderstorms are possible
further east this evening.

&&

.SHORT TERM /FRIDAY/...

A cold front will move eastward tonight and Friday. Due to the high
moisture content and a boundary near and moving into the region
tonight...showers and thunderstorms are possible. Heavy rain will be
the biggest threat overnight and Friday. The cold front will sag
southward Friday. Another morning of low clouds are expected against
the Blue Ridge. Clouds should dissipate by late morning/early
afternoon Friday. Depending on convective activity overnight...
multiple disturbances may approach the region Friday. There is a low
threat for thunderstorms since instability and shear are weak.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...

Friday Night through Saturday Night...

Mid Atlantic will remain warm and moist...although not hot...ahead
of an approaching upper level trough. Expect extensive cloud cover
throughout the period with chances for showers and thunderstorms...
although the severe threat will likely hold off until Sunday. Lows
Friday night will be in the mid 60s across the majority of the
forecast area - slightly cooler west/warmer east. Highs Saturday
in the mid 80s..lows Saturday night in the upper 60s.

Sunday through Thursday...

A strong mid/upper-level trough will pivot towards the area
during the second half of the weekend. A surge of higher dew point
air in the low-levels will move across the region Sunday afternoon
ahead of this trough. The overall setup is very similar from model
to model and from run to run, but timing differences remain. The
potential exists for a substantial severe weather event Sunday
afternoon and evening as long as sufficient destabilization can
occur.

In favor of severe weather is a strengthening 700-500 mb wind field
in excess of 50 knots by evening as well as cooler mid-level
temperatures and an influx of moisture in the low levels. Working
against severe weather would be a stronger low level jet and
potential clouds or unfavorable frontal timing (which as mentioned
above is still uncertain). If the front comes through during the
evening hours that will allow for maximum heating and
destabilization and thus the greatest risk of severe weather. The
warm and humid airmass would tend to suggest damaging winds and
heavy rain would be the primary threats, though large hail would be
possible with the strongest cells. SPC already has much of the area
in a 30% probability for severe weather Sunday despite possible
negative factors, so no matter how you slice it Sunday looks active.
Later trends will have to be watched closely to see if an even
higher threat develops.

High pressure will build over the area during the first half of next
week bringing quieter and less humid conditions to the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...

MVFR conditions will dissipate across bwi/mtn this afternoon.
Shra/tsra are occurring west of the terminals however activity is
approaching MRB this afternoon. Heavy rain is expected in activity
and may cause reduced vsbys. Activity may dissipate some as it
moves eastward but -shra/vcts will likely reach cho/iad by 00z.
Confidence decreases further east across dca/bwi/mtn.

-Shra likely tonight and Friday as a weak cold front moves into the
region tonight. IFR cigs expected tonight and into Friday morning
with brief periods of LIFR expected at IAD/MRB as well.

Showers and thunderstorms will be possible Friday night..with best
chances Saturday afternoon/evening. Lows ceilings may occur during
late night/early morning.

Sub-VFR likely in showers and thunderstorms Sunday afternoon and
evening. Winds will generally be southwesterly 10 to 15 knots with
much higher gusts possible in stronger thunderstorms. VFR likely
Monday with winds turning to the northwest 10 to 15 knots.

&&

.MARINE...

A southeast flow is expected...but wind speeds should remain below
SCA criteria. A few showers and a possible thunderstorm are possible
tonight...but coverage will remain isolated to scattered.
Scattered thunderstorms are possible Friday and Saturday...especially
during the afternoon and evening hours. Some thunderstorms may
contain locally gusty winds.

Scattered showers and thunderstorms wil be possible on the waters
Friday night through Saturday night.

Small Craft Advisories may be needed for much of the waters
Sunday as southerly to southwesterly flow increases ahead of a
strong cold front. Stronger wind gusts are possible in thunderstorms
during the afternoon and evening. The cold front will clear the
waters by Monday with northwest flow possibly breaching Small Craft
Advisory levels as high pressure builds in.

&&

.TIDES/COASTAL FLOODING...

Water levels may reach minor looding levels Saturday at Annapolis
and Baltimore.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

PRODUCTS...HAS/WOODY!/DFH
Hazardous weather outlook, Jun 2, 4:03 PM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT THU JUN 2 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-032115-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
503 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. SOME THUNDERSTORMS
DURING THE AFTERNOON AND EVENING MAY BECOME SEVERE...WITH
DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS.
HEAVY DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED FLASH FLOODING OF
SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-032115-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
503 PM EDT THU JUN 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS MAY LEAD TO LOCALIZED
FLOODING ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY SUNDAY. SOME THUNDERSTORMS
DURING THE AFTERNOON AND EVENING MAY BECOME SEVERE...WITH
DAMAGING WIND GUSTS AND LARGE HAIL BEING THE PRIMARY THREATS. THE
BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE NEAR AND EAST OF THE
BLUE RIDGE MOUNTAINS. HEAVY DOWNPOURS SUNDAY MAY LEAD TO LOCALIZED
FLASH FLOODING OF SMALL STREAMS AND CREEKS AS WELL AS URBAN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

In the hours before

Local storm report, Jun 2, 1:55 PM EST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
255 PM EDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             ROMNEY                  39.34N  78.76W
06/02/2016  E0.88 INCH       HAMPSHIRE          WV   FIRE DEPT/RESCUE

&&

EVENT NUMBER LWX1603878

HAS
Local storm report, Jun 2, 4:05 PM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     FLOOD            1 SSW CLOVER HILL       38.43N  79.04W
06/02/2016                   ROCKINGHAM         VA   911 CALL CENTER

            ROAD CLOSED AT 8600 BLOCK OF WAGGYS CREEK RD DUE TO
            HIGH WATER

&&

EVENT NUMBER LWX1603879

KLW
Local storm report, Jun 2, 4:06 PM EST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
506 PM EDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FLOOD            1 WSW CLOVER HILL       38.45N  79.06W
06/02/2016                   ROCKINGHAM         VA   911 CALL CENTER

            ROAD CLOSED AT INTERSECTION OF DANIEL CUPP RD AND
            WAGGYS CREEK RD DUE TO HIGH WATER

&&

EVENT NUMBER LWX1603880

KLW
Local storm report, Jun 2, 4:28 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
528 PM EDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 N NEW CREEK           39.40N  79.02W
06/02/2016  E0.88 INCH       MINERAL            WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1603881

RCM
Local storm report, Jun 2, 6:20 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
720 PM EDT THU JUN 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     FLASH FLOOD      1 NW ROSELAND           37.76N  78.99W
06/02/2016                   NELSON             VA   911 CALL CENTER

            SEVERAL REPORTS OF FLOODING IN THE MASSIES MILL AND
            ROSELAND AREAS

&&

EVENT NUMBER LWX1603882

KLW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Allegany

When
June 2, 7:00 PM EST to June 3, 12:00 AM EST
Where
Allegany County, 0.67 mi NW of Amcelle to 0.76 mi WNW of Amcelle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.627, -78.838

Winchester Road was closed due to flooding between the town of La Vale and the town of Cresaptown.

Flood, Allegany

When
June 2, 7:00 PM EST to June 3, 12:00 AM EST
Where
Allegany County, 0.73 mi NNE of Luke to 0.33 mi SSE of Franklin
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.489, -79.043

Many streets including Spruce Street, Walnut Street, Rock Street and Stony Run Road were all closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642566, 642567.